Pharmaceutical

Newspaper managing editor calls sister with SJS a hero

Mark Cripps’ sister Lisa has fought for much in her life. She is now in for what may be the fight of her life.

As a young child, Lisa contracted pneumonia and spent a month in the hospital. She grew up with an abusive stepmother and struggled through a difficult marriage. Despite the obstacles, she managed to raise two children and find a career in real estate. But last week, the young woman with an infectious personality, hit another road block. She was diagnosed with Stevens Johnson Syndrome (SJS), an adverse reaction to antibiotics prescribed to her following minor surgery.

SJS is a rare but life-threatening hypersensitivity disorder that presents with a rash on the skin. As the condition progresses, the rash blisters over and the skin begins to peel off in sheets. This causes great pain and makes the body prone to infection. Most patients are treated in burn units. The mucus membranes also can be affected, causing blisters to form in the mouth and on the eyes. Dehydration and ocular problems become serious side effects. Severe cases of SJS can be fatal.

More than 200 medications have been linked to SJS or its most severe form, toxic epidermal necrylosis (TEN), most commonly antibiotics, ibuprofen and anti-seizure medication. SJS and TEN doesn’t discriminate based on age or gender. The warnings on the medications’ label often go unnoticed. And the condition is so rare that it can be hard to diagnose.

Some organizations, such as the Stevens Johnson Syndrome Foundation seek to raise awareness and “provide information about adverse allergic drug reactions so a quick diagnosis can be made and the offending drug stopped as soon as possible.”

When Mark visited his sister Lisa, she was covered from head to toe with blisters and rashes. Despite her condition, she seems brave. “That’s why she’s my hero,” Mark says.

Mark Cripps is Managing Editor for the Dundas Star News, the Ontario, Canada newspaper where he shared the story of his sister.